MAUDE Adverse Event Report: BECKMAN COULTER UNICEL DXH 800 COULTER CELLULAR ANALYSIS SYSTEM; COUNTER, DIFFERENTIAL CELL

BECKMAN COULTER UNICEL DXH 800 COULTER CELLULAR ANALYSIS SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number 800
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code Test Result (2695)
Date of Event 08/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per servicemax ca-(b)(4), dated (b)(6) 2018, field service was not dispatched for this event.Medical assessment performed by the bec director of medical affairs, indicates that after reviewing all the information provided, no malfunction can be alleged.While a flag indicating suspicious cells in the cbc may have been useful, it is not the primary means of diagnosing and/or treating multiple myeloma.This is a diagnosis made primarily by clinical studies (i.E., clinical signs/symptoms, radiology findings, fractures, bone pain, etc.) , laboratory studies (like hypercalcemia, renal insufficiency as evidenced by elevated creatinine, elevated serum/urinary protein with identified clonality), as well as bone marrow studies supplemented by ancillary tools like flow cytometry, fluorescence in situ hybridization (fish) and molecular genetic studies.Peripheral blood smear usually shows rouleaux formation as the most prominent cbc finding; however, the presence of abnormal plasma cells has minimal clinical utility in the diagnosis/treatment/monitoring of mm.Per ifu unicel dxh series, pn b26647 rev.Ae.Beckman coulter does not claim to identify every abnormality in all samples.Beckman coulter suggests using all available options to optimize the sensitivity of instrument results.In an abundance of caution beckman coulter will file an mdr based on the alleged delay in patient treatment.Bec internal identifier case (b)(4).
 
Event or Problem Description
The customer reported that their unicel dxh 800 coulter cellular analysis system did not generate differential abnormal cell flags for a (b)(6) female patient with multiple myeloma (mm).The customer indicated that one of their patients, whom later on was diagnosed with multiple myeloma, did not receive timely and adequate treatment, due to the absence of flagging, for cell populations associated with multiple myeloma.The first contact with the clinic occurred on (b)(6) 2018, with a second visit on (b)(6) 2018.By the time of the second visit, the lab was aware of a potential condition with the patient, when a bone marrow analysis was ordered under the suspicion of multiple myeloma.The same day the patient had another cbc+diff (differential) request, but was stopped by the rules on the laboratory information system (lis) for delta check on hemoglobin (hgb).Following this event, they performed a slide review for suspected macrocytic anemia, and observed 10% atypical plasma cells.Moreover, an electrophoresis done the same day, generated a concentration of 50 g / l in the gamma area.The diagnosis was effectively confirmed through electrophoresis and bone marrow analysis printouts provided as evidential support indicate that the sample was run in the instrument and no flags for abnormal differential cells were triggered.However, during review of the printouts, it was discovered that during the first visit ((b)(6)) rbc, hgb and hct (hematocrit) parameters were flagged as low, while mcv, mch, and rdw parameters were flagged as high.During the second visit ((b)(6)), the system did not trigger any messages, but it flagged again the same parameters as in the first visit.The controls were run before and after the incident, with all passing.The customer indicates that the instrument failed to flag variant lymphocyte and/or lymphoblast, and in the absence of delta checks for hgb or low plt, they get no flags or messages from the instrument, failing to alert the operator to the presence of these type of cells, and potential underlying condition.

Brand Name
UNICEL DXH 800 COULTER CELLULAR ANALYSIS SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECKMAN COULTER
250 s. kraemer blvd.
brea CA 92821
MDR Report Key7895813
Report Number1061932-2018-01041
Device Sequence Number11228117
Product Code GKZ
UDI-Device Identifier15099590381646
UDI-Public(01)15099590381646(11)NO-DATA
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K140911
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number 800
Device Catalogue Number6292029
Was Device Available for Evaluation? No
Distributor Facility Aware Date08/24/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2018
Initial Report FDA Received Date09/20/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;